Kansas, 2006

Hail and Damaging Wind in Kansas, March 12, 2006

March 12, 2006 · NWS TOP · 45 events in 15 counties and zones

44 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$8.5 million
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 12, 5:30 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 12, 5:30 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
530 AM CST SUN MAR 12 2006

.UPDATE...NEW RUC HAS A MUCH SLOWER MOVEMENT OF THE DRYLINE THAN
EVEN THE 06Z NAM.  WITH ISSUANCE OF MORNING SEVERE THUNDERSTORM
WATCH DUE TO DEVELOPING ELEVATED STORMS...HAVE OPTED TO PULL
AFTERNOON SEVERE WORDING FARTHER WEST.

&&

.PREV DISCUSSION...

A STATIONARY FRONT STRETCHED FROM NORTHEAST OKLAHOMA ACROSS SOUTHERN
MISSOURI THIS MORNING WITH SIGNIFICANT MOISTURE POOLING TO THE
SOUTH.  SURFACE HIGH PRESSURE OVER IOWA KEPT THE FORECAST AREA COOL
WITH DEWPOINTS ONLY IN THE 30S VERSUS 60+ SOUTH OF THE FRONT.  WIND
PROFILERS SHOWED SOUTH/SOUTHEAST H850 FLOW OVER THE FRONT AT
FORECAST TIME.  THE WARM AIR AND ADDITION MOISTURE HAVE RESULTED IN
MID CLOUD FORMATION OVER THE NORTHCENTRAL COUNTIES THIS MORNING.

ADDITIONAL WARMING WILL CREATE A SLIGHT CHANCE FOR ELEVATED
THUNDERSTORMS THIS MORNING FOR MOST OF THE AREA.  THE SURFACE FRONT
WILL LIFT NORTH BY AFTERNOON ALLOWING DEWPOINTS TO JUMP ACROSS
EASTERN KANSAS.  MEANWHILE A LOW PRESSURE CENTER WILL MOVE FROM
EASTERN COLORADO TO NORTHEAST KANSAS BY SUNSET.  THIS WILL PUSH DRY
AIR INTO THE REGION FROM THE WEST AND SET UP A DRY LINE OVER THE
FORECAST AREA DURING PEAK HEATING.

AT THE CURRENT TIME...THE STRONGEST/SEVERE STORMS ARE EXPECTED TO
DEVELOP ALONG THE EASTERN FRINGE OF THE FORECAST AREA AROUND MID
AFTERNOON AND QUICKLY MOVE OFF TO THE EAST.  HAVE DEPICTED A CHANCE
FOR SEVERE STORMS FROM LAWRENCE TO GARNETT DURING THE AFTERNOON AND
ALSO THE DRY AIR INTRUSION FROM CENTRAL KANSAS ACROSS ABILENE TOWARD
MANHATTAN.

COOLER AIR AND STRATUS WILL SINK SOUTHEAST OVERNIGHT AS THE SURFACE
AND H500 LOWS MOVE TOWARD THE GREAT LAKES.  EXPECT TO SEE SOME LIGHT
PRECIP TOWARD THE NEBRASKA BORDER TONIGHT...AND WITH H850 TEMPS
DROPPING BELOW ZERO SOME OF THE LIGHT RAIN WILL MIX WITH SNOW.

ON MONDAY THE H500 LOW TILL BE OVER WISCONSIN AND SEEMS TOO FAR
NORTHEAST FOR MUCH MORE THAN SOME SPRINKLE/FLURRIES THIS FAR
SOUTHEAST.  HAVE OPTED TO HAVE A DRY FORECAST ON MONDAY WITH
DECREASING CLOUDS FORM THE WEST BY AFTERNOON.

ANOTHER SHORTWAVE ON TUESDAY MAY CREATE SOME MID CLOUDS FOR THE
AREA...BUT NO PRECIPITATION IS EXPECTED.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

THIS CONCLUDES MY FINAL MIDNIGHT SHIFT WITH RETIREMENT IN 12 DAYS.

ROGERS
Hazardous weather outlook, Mar 12, 5:15 AM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
515 AM CST SUN MAR 12 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-131115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
515 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR MORNING THUNDERSTORMS ACROSS THE AREA...SOME
POSSIBLY SEVERE WITH LARGE HAIL. THERE WILL BE A CHANCE FOR SEVERE
THUNDERSTORMS THIS AFTERNOON...ESPECIALLY EAST OF A LINE FROM
MARYSVILLE TO MANHATTAN TO COUNCIL GROVE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.

THE FIRE DANGER INDEX WILL BE VERY HIGH THIS AFTERNOON OVER
NORTHEAST AND EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON...ESPECIALLY ALONG AND EAST
OF A LINE FROM HIAWATHA TO TOPEKA AND BURLINGTON.

In the hours before

Special weather statement, Mar 12, 5:45 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
545 AM CST SUN MAR 12 2006

KSZ036>038-054-121245-
GEARY-LYON-MORRIS-WABAUNSEE-
545 AM CST SUN MAR 12 2006

...SIGNIFICANT WEATHER ALERT FOR GEARY...WABAUNSEE...MORRIS AND LYON
COUNTIES UNTIL 645 AM CST...

AT 544 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF THUNDERSTORMS LOCATED 15 MILES SOUTH OF BURDICK...OR
ABOUT 34 MILES WEST OF EMPORIA...MOVING NORTHEAST AT 55 MPH. THESE
THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY
RAIN.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE BURDICK...WILSEY...
DUNLAP...COUNCIL GROVE...WHITE CITY...DWIGHT...ALTA VISTA...
VOLLAND...ALMA AND MCFARLAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN
MILE MARKERS 308 AND 313 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Mar 12, 6:05 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
605 AM CST SUN MAR 12 2006

KSZ035-121300-
DICKINSON-
605 AM CST SUN MAR 12 2006

...SIGNIFICANT WEATHER ALERT FOR DICKINSON COUNTY UNTIL 700 AM CST...

AT 604 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF THUNDERSTORMS LOCATED 9 MILES SOUTHWEST OF
CARLTON...OR ABOUT 19 MILES SOUTHEAST OF SALINA...MOVING NORTHEAST AT
50 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND HEAVY RAIN.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE CARLTON...HOPE...
WOODBINE...ABILENE...ENTERPRISE...TALMAGE...MANCHESTER...MOONLIGHT
AND CHAPMAN. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 268
AND 289 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Mar 12, 6:28 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
628 AM CST SUN MAR 12 2006

KSZ054-121315-
LYON-
628 AM CST SUN MAR 12 2006

...SIGNIFICANT WEATHER ALERT FOR LYON COUNTY UNTIL 715 AM CST...

AT 624 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF THUNDERSTORMS LOCATED 20 MILES SOUTHWEST OF
EMPORIA...MOVING NORTHEAST AT 45 MPH. THESE THUNDERSTORMS ARE CAPABLE
OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE EMPORIA...AMERICUS...
ADMIRE AND READING. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE
MARKERS 118 AND 153 COULD ALSO BE AFFECTED. MOTORISTS ALONG
INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 52 km away, was scanning. The volume nearest the first event began at 12:34 UTC.

Open the radar archive at this moment

Event by event

44 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dickinson

When
March 12, 6:36 AM CST
Where
Dickinson County, 6 mi N of Abilene
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -96.833

Hail, Clay

When
March 12, 6:41 AM CST
Where
Clay County, Longford
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -96.283

Hail, Dickinson

When
March 12, 6:54 AM CST
Where
Dickinson County, 10 mi ENE of Abilene
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -95.483

Hail, Lyon

When
March 12, 6:54 AM CST
Where
Lyon County, 2 mi E of Americus
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.333, -95.567

Hail, Clay

When
March 12, 7:04 AM CST
Where
Clay County, Morganville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -95.400

Hail, Cloud

When
March 12, 7:05 AM CST
Where
Cloud County, 6 mi N of Glasco
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -96.583

Hail, Washington

When
March 12, 7:12 AM CST
Where
Washington County, Linn
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -96.317

Hail, Washington

When
March 12, 7:15 AM CST
Where
Washington County, 2 mi NW of Linn
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.250, -96.133

Hail covered the ground.

Hail, Lyon

When
March 12, 7:16 AM CST
Where
Lyon County, 5 mi NE of Admire
Measured
1 in hail
Reported by
AIRPLANE PILOT
Coordinates
39.217, -96.167

Hail, Osage

When
March 12, 7:23 AM CST to 8:00 AM CST
Where
Osage County, Burlingame
Measured
2.5 in hail
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
38.833, -96.083

A hailstorm struck the Burlingame area and caused significant property damage. The hail continued for over half an hour and damaged homes, windshields and even patrol cars of the sheriff's department. Hail up to the size of tennis balls covered the ground.

Hail, Washington

When
March 12, 7:27 AM CST
Where
Washington County, Washington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -95.233

Hail covered the ground.

Hail, Shawnee

When
March 12, 7:30 AM CST
Where
Shawnee County, Topeka
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -95.717

Hail, Wabaunsee

When
March 12, 7:37 AM CST
Where
Wabaunsee County, 6 mi E of Alta Vista
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -95.683

Hail covered the ground.

Hail, Morris

When
March 12, 7:38 AM CST
Where
Morris County, 1 mi N of Burdick
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -95.800

Hail, Morris

When
March 12, 7:39 AM CST
Where
Morris County, 5 mi SSE of Latimer
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -95.683

Hail, Osage

When
March 12, 7:46 AM CST
Where
Osage County, Carbondale
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.333, -95.467

Hail, Shawnee

When
March 12, 7:48 AM CST
Where
Shawnee County, 3 mi SE of Topeka
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -95.233

Hail, Wabaunsee

When
March 12, 7:49 AM CST
Where
Wabaunsee County, 4 mi SSW of Maple Hill
Measured
1 in hail
Reported by
AIRPLANE PILOT
Coordinates
39.250, -95.700

An indirect injury occurred when a vehicle slid out of control on hail slickened pavement.

Hail, Shawnee

When
March 12, 7:50 AM CST
Where
Shawnee County, 3 mi N of Richland
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.000, -97.217

Hail, Douglas

When
March 12, 8:00 AM CST
Where
Douglas County, Lecompton
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.167, -97.317

Hail, Geary

When
March 12, 8:05 AM CST
Where
Geary County, 2 mi NE of Junction City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -97.050

Hail, Morris

When
March 12, 8:06 AM CST
Where
Morris County, 5 mi NE of White City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.550, -96.400

Hail, Shawnee

When
March 12, 8:06 AM CST
Where
Shawnee County, Rossville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -97.200

Hail, Douglas

When
March 12, 8:06 AM CST
Where
Douglas County, 3 mi W of Lawrence
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.450, -97.850

Thunderstorm Wind, Douglas

When
March 12, 8:08 AM CST to 8:15 AM CST
Where
Douglas County, Lawrence
Measured
78 kt (90 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$8.0 million
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -95.233

A large portion of the city sustained damage. The governor issued a State of Disaster Emergency for Douglas County. At least three direct storm related injuries were reported. Windows were blown out of numerous cars and businesses. A trailer park also sustained damage. Numerous telephone poles and trees were blown down. Many trees and cars on the Kansas University campus were damaged. More than 70 of Kansas University's 116 buildings received some damage. Many homes in the city also sustained damage. Video of the event indicated a microburst with winds of 70 to 90 mph. Several notable events reflected the severity of the wind damage. A heating/cooling unit was blown from the roof of a campus residence hall and landed on a car. Several semi-trucks were blown onto their sides. Two brick spires were toppled from one of the city's oldest churches dating back to 1870. Two 60 foot tall silos at a country market near Lawrence were destroyed. Three 500 pound ventilators atop a junior high building were blown off the roof...one landing nearly 100 yards away. Each ventilator was 6 feet tall and 5 feet wide. The emergency manager of Douglas county estimated total damage at 8 million dollars of which 6 million dollars occurred on the Kansas University campus alone.

Hail, Jackson

When
March 12, 8:15 AM CST
Where
Jackson County, Hoyt
Measured
1.5 in hail
Reported by
NEWSPAPER
Coordinates
38.933, -96.517

Hail, Jefferson

When
March 12, 8:17 AM CST
Where
Jefferson County, 8 mi S of Oskaloosa
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.683, -97.083

Hail, Douglas

When
March 12, 8:17 AM CST
Where
Douglas County, Lawrence
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.700, -97.117

Hail, Geary

When
March 12, 8:23 AM CST
Where
Geary County, 18 mi ESE of Junction City
Measured
2.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -96.033

Hail, Geary

When
March 12, 8:27 AM CST
Where
Geary County, Junction City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -95.833

Hail, Wabaunsee

When
March 12, 8:32 AM CST
Where
Wabaunsee County, Alma
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -97.050

Hail, Jefferson

When
March 12, 8:35 AM CST
Where
Jefferson County, 2 mi NNW of Valley Falls
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.050, -95.683

Hail, Jefferson

When
March 12, 8:36 AM CST
Where
Jefferson County, 5 mi W of Valley Falls
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -96.367

Hail, Jefferson

When
March 12, 8:37 AM CST
Where
Jefferson County, Perry
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.583, -96.833

Hail, Riley

When
March 12, 8:40 AM CST to 8:44 AM CST
Where
Riley County, Manhattan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -96.800

Numerous reports of quarter size hail within the city limits.

Hail, Pottawatomie

When
March 12, 8:47 AM CST to 8:48 AM CST
Where
Pottawatomie County, Wamego
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -95.633

Hail up to the size of nickels fell for several minutes.

Hail, Pottawatomie

When
March 12, 8:50 AM CST
Where
Pottawatomie County, 5 mi NW of St Marys
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -95.650

Hail, Pottawatomie

When
March 12, 8:51 AM CST
Where
Pottawatomie County, Belvue
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -96.067

Hail, Wabaunsee

When
March 12, 9:13 AM CST
Where
Wabaunsee County, 1 mi SE of Eskridge
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.933, -95.517

Hail, Douglas

When
March 12, 9:21 AM CST
Where
Douglas County, Lawrence
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -95.400

Hail, Jackson

When
March 12, 9:28 AM CST
Where
Jackson County, Netawaka
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -96.800

Hail, Shawnee

When
March 12, 9:30 AM CST to 9:36 AM CST
Where
Shawnee County, Topeka
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -96.667

Hail up to half dollar size fell in the city.

Hail, Shawnee

When
March 12, 9:33 AM CST to 9:35 AM CST
Where
Shawnee County, 6 mi W of Topeka
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -95.950

Hail up to the size of quarters fell for several minutes.

Hail, Shawnee

When
March 12, 9:43 AM CST
Where
Shawnee County, Topeka
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -95.283

KDOT snow plows were dispatched to remove accumulated hail over parts of Shawnee County.

Hail, Jefferson

When
March 12, 10:10 AM CST
Where
Jefferson County, Valley Falls
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.100, -95.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493484, 5493485, 5493486, 5493487, 5493488, 5493489, 5493490, 5493491, 5493492, 5493562, 5493952, 5493953, 5493954, 5493955, 5493956, 5493957, 5493958, 5493959, 5493960, 5493961, 5493962, 5493963, 5493964, 5493965, 5494416, 5494417, 5493966, 5493967, 5493968, 5494313, 5494314, 5494315, 5494316, 5494404, 5494405, 5494406, 5494407, 5494408, 5494409, 5494410, and more.